Try it
General Medicine · Cardiology: torsades de pointes
Sample itemA 55-year-old woman on erythromycin and a diuretic has palpitations and a brief syncope. Her ECG shows a QTc of 570 ms and runs of polymorphic ventricular tachycardia with a twisting axis. She is haemodynamically stable. Which drug should be given first?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Intravenous magnesium sulfate
Torsades de pointes is polymorphic VT in the setting of QT prolongation, often precipitated by drugs and hypokalaemia or hypomagnesaemia. Intravenous magnesium suppresses early afterdepolarisations and is first-line even when serum magnesium is normal. Potassium is corrected, offending drugs are stopped, and unstable patients receive defibrillation.
Option by option
A. Intravenous adenosine
Adenosine terminates AV node dependent re-entrant supraventricular tachycardia and has no role in polymorphic VT.
B. Intravenous magnesium sulfate (correct)
Magnesium is the first-line drug that stabilises the myocardium and terminates the arrhythmia.
C. Intravenous amiodarone
Amiodarone prolongs the QT interval and may worsen torsades.
D. Intravenous procainamide
Procainamide is a class IA agent that prolongs repolarisation and is also proarrhythmic here.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…